Alert archive / California / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 17, NWS San Diego, CA

August 31, 1998Riverside County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 31, 1998, 4:07 PM PDT for Riverside County, California. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 1998, 4:07 PM PDT (23:07 UTC)
Expired
Aug 31, 1998, 5:05 PM PDT
In force
58 min
Issued by
NWS San Diego, CA
Area
Whole counties

County Riverside County, CA

The radar

The San Diego radar (KNKX), 134 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 1998-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 1998-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-776 J/kg
Mixed-layer LCL
2259 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGX 312307 RRA
SVRSAN
CAC065-010005-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
407 PM PDT MON AUG 31 1998

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN RIVERSIDE COUNTY

* UNTIL 505 PM PDT

* AT 400PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER AND JUST SOUTH OF HEMET AND SUN CITY...
 MOVING SOUTH 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MURRIETA BY 430PM AND TEMECULA BY 445PM

DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

ECC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:30 PM PDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 31, 2:30 PM PDT, 1 hour 37 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT MON AUG 31 1998

                         ...SYNOPSIS...
A HEAT ADVISORY CONTINUES FOR THE INLAND EMPIRE TUESDAY.
HIGH PRESSURE ALOFT WILL CONTINUE THE ABOVE NORMAL TEMPERATURES
THROUGH WEDNESDAY. MOISTURE ALOFT AND AN UNSTABLE ATMOSPHERE WILL
BRING SCATTERED THUNDERSTORMS TO THE MOUNTAINS AND DESERTS FROM THE
AFTERNOONS INTO THE EVENINGS. A VERY SHALLOW MARINE LAYER WILL BRING
SOME DENSE FOG TO THE IMMEDIATE COAST TONIGHT AND EARLY TUESDAY.

                         ...DISCUSSION...
THUNDERSTORMS ERUPTED THIS AFTERNOON WITH THE STRONGEST ONES OVER THE
SAN BERNARDINO MOUNTAINS. THESE WERE ENHANCED BY A BOUNDARY MOVING
SOUTH FROM THE UPPER DESERTS.

DUE TO THE IMMEDIATE WEATHER CONCERNS...THIS AFD WILL BE
SHORTER...BUT BASICALLY THE BIG PICTURE IS PERSISTENCE THROUGH
WEDNESDAY...EXCEPT AT THE IMMEDIATE COAST WHERE LOW CLOUDS SHOULD
GRADUALLY BECOME MORE EXTENSIVE AS THE RH IN THE LOW LEVELS OFFSHORE
ARE INCREASING. ALSO...THE WESTERLY FLOW ALOFT OVER OUR NORTHERN
AREAS SHOULD BECOME MORE NORTHEAST BY WEDNESDAY...SO WE MAY AGAIN SEE
A FEW TSTORMS MOVE INTO THE WESTERN VALLEYS FROM THE MOUNTAINS. LATER
IN THE WEEK...THE HIGH ALOFT REINTENSIFIES...SO IT LOOKS LIKE WE
SHOULD HAVE A HEAT WAVE AGAIN...AT LEAST IN INLAND AREAS...NEXT
WEEKEND. EAST FLOW ALOFT WILL KEEP THE MOISTURE IN PLACE...SO TSTORMS
WILL LIKELY HAPPEN EVERY DAY IN THE MOUNTAINS/DESERTS AND POSSIBLY
VALLEYS.

SAN UU 071/084 071/083 071 070000

MAXWELL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 1:39 PM PDTFlash Flood WarningSGXSan Bernardino81 min
Aug 31, 2:35 PM PDTSevere Thunderstorm WarningSGXSan Diego55 min
Aug 31, 3:00 PM PDTFlash Flood WarningSGXSan Bernardino60 min

Nearby

Severe Thunderstorm Warnings in California, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.